Ask a Texas Heart Institute Doctor
Informed patients make better patients.
Is it safe for someone with paroxysmal atrial fib (PAF) to take Aspirin 81 mg and Coumadin 5 mg?
Is it safe to take Aspirin 81 mg and Coumadin 5 mg by someone who has PAF? What are the risks and benefits? The person has one coronary artery either the right or left circumflex - with a 70+ blockage - but was told she has collateral circulation with no ischemia on angiogram. She has HTN but suffers lots of side effects of those drugs. She had a very low functioning thyroid. She is now on Amlodipine 5 and Toprol 50 daily. She also takes Synthroid 1 1/2 tabs of the 25 mcg. She is very worried and sometimes depressed about the reactions she has to the drugs and she is not sure about how to strike a delicate balance between her symptoms, treatment and her longing for a general feeling of good health. What can you say to a person in this dilemma? She was just started on Coumadin 5 mg but she is taking only 2.5 mg.
submitted by Sandra from Maryland on 6/13/2014
by Texas Heart Institute cardiologist, Patrick J. Cook, MD
It's not at all unusual to take both aspirin (e.g., for CAD) and Coumadin (for afib). Adjusting one's Coumadin dose on one's own is not very smart, however, and could be very dangerous. She should take the dose prescribed by her doctor, adjusted on the basis of the blood tests assessing the effect of the drug.
See also on this site:
Has your question or a similar one already been answered?
Search all the Heart Doctor questions and answers.
To search for a doctor or access St. Luke's physician referral service, use the "Find a Doctor" link at the top of this page.
Updated June 2014